Relapse Common in IBD Patients Who Stop Anti-TNF Therapy, But Can Take Years, Study Finds

Relapse Common in IBD Patients Who Stop Anti-TNF Therapy, But Can Take Years, Study Finds

Nearly half of the more than 1,000 people with inflammatory bowel disease (IBD) in clinical remission had a relapse some three years after stopping anti-tumor necrosis factor (anti-TNF) treatment — and more than half relapsed at five years, a retrospective study reported.

But a “top-down” treatment approach seemed to reduce relapse risk, and the long remission period seen led the researchers to suggest that decisions should be left to the patient and doctor. The study, “Evolution After Anti-TNF Discontinuation in Patients With Inflammatory Bowel Disease: A Multicenter Long-Term Follow-Up Study,” was published in the American Journal of Gastroenterology.

IBD, which includes Crohn’s disease and ulcerative colitis, has a natural course characterized by alternating periods of remission and relapse, with flares random and largely unpredictable. The introduction of anti-TNF antibodies has dramatically improved the quality of life for these patients. But questions remain: What happens to IBD patients when they discontinue this treatment, and what factors predict a relapse?

To answer these, Javier P. Gisbert, MD, PhD, with the department of gastroenterology at La Princesa University Hospital in Madrid, and his colleagues evaluated 1,055 IBD patients who had been treated with the anti-TNF drugs Humira (adalimumab, AbbVie) or Remicade (infliximab, Janssen). All had stopped the treatment after achieving clinical remission.

“Currently available data are insufficient to make recommendations on when, if ever, anti-TNF therapy can be stopped in patients with IBD,” the researchers wrote, according to a news release. “The aims of the present study were to assess the risk of relapse after discontinuation of anti-TNF therapy, to identify factors associated with relapse, to know the rate of response to retreatment … and to evaluate the safety of retreatment with these drugs.”

Most patients (74 percent) were treated with Remicade, and most (75 percent) chose to discontinue therapy after remission. The remaining 18 percent stopped after an adverse event, and 7 percent  a successful top-down strategy. (In a top-down approach, patients are given a biologic drug like anti-TNF as an initial therapy, rather than more conventional drugs like corticosteroids.)

The cumulative incidence of relapse was 44 percent. Specifically, 15 percent of patients relapsed six months after discontinuing anti-TNF treatment,  24 percent at one year, 38 percent at two years, 46 percent at three years, and 56 percent at five years.

“Patients who relapsed within 3 months of stopping anti-TNF therapy (early relapse) were more often female (64% vs. 51%), and had received less frequently treatment with [immunomodulators] after the withdrawal of the anti-TNF,” the researchers wrote.

Crohn’s disease patients treated with Humira appeared to have a higher risk of relapse, compared to Remicade. That risk — a predictive factor for relapse — also rose if they electively stopped anti-TNF therapy or stopped due to adverse events, compared to those who discontinued treatment after a top-down approach. Colonic involvement, ileal disease, or other intestinal complications also raised the relapse in Crohn’s.

Conversely, older age and treatment with an immunomodulator after stopping anti-TNF drugs lowered the likelihood of a relapse in these patients, the researchers reported.

No predictive factors were seen for people with ulcerative colitis.

After relapsing, 80 percent of patients responded well to restarting the same anti-TNF medication.

“Based on these findings, discontinuation of anti-TNF therapy cannot be universally recommended in routine clinical practice,” Gisbert and colleagues concluded. “However, it seems that some patients can stop anti-TNF therapy safely and remain in remission for long periods. The decision whether to continue with anti-TNF drugs should be taken on an individual basis and discussed with the patient.”

Leave a Comment

Your email address will not be published. Required fields are marked *